North Dakota, 2010

Tornado and Hail in North Dakota, August 2, 2010

August 2, 2010 · NWS BIS · 14 events in 4 counties and zones

The combination of a short wave trough over central Montana, and a weak instability axis stretched from northwest to southeast across central North Dakota, resulted in scattered severe thunderstorms over portions of central North Dakota during the afternoon hours of Monday, August 2nd. Two severe thunderstorm warnings and two tornado warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$12,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

The combination of a short wave trough over central Montana, and a weak instability axis stretched from northwest to southeast across central North Dakota, resulted in scattered severe thunderstorms over portions of central North Dakota during the afternoon hours of Monday, August 2nd.

Two severe thunderstorm warnings and two tornado warnings were issued. Numerous reports of large hail, several reports of severe thunderstorm winds, several reported funnel clouds, and one confirmed tornado occurred during this episode.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 2, 2:25 AM CST, 8 hours 55 minutes earlier.

Area forecast discussion, Aug 2, 2:25 AM CST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
325 AM CDT MON AUG 2 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...
ACTIVE WEATHER PATTERN CONTINUES THROUGH WEDNESDAY THEN PERHAPS A
BRIEF BREAK AS A CHANGE IN AIR MASS SWEEPS THROUGH. FORECAST
CONCERNS WILL BE TRYING TO PINPOINT BEST AREAS OF SHOWER AND
THUNDERSTORM DEVELOPMENT THROUGH WEDNESDAY. ATMOSPHERE REMAINS
UNSTABLE AND SO THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS
WILL CONTINUE. MODELS PRODUCING DIFFERENT SCENARIOS AS FAR AS THE
TIMING AND RESULTANT PLACEMENT OF PRECIPITATION. HAVE USED THE
PREVIOUS GRIDDED FORECAST AND BLENDED THAT WITH THE NAM/GFS/SREF/
AND ECMWF. OVERALL RESULT WAS MINOR CHANGES TO PREVIOUS FORECAST.

THE LATEST WATER VAPOR IMAGERY THIS MORNING SHOWS SOUTHWEST FLOW
AHEAD OF A SHORTWAVE TROUGH NOW THROUGH SOUTHERN SASKATCHEWAN
STRETCHING INTO CENTRAL MONTANA. LATEST REGIONAL RADAR CONTINUES
TO SHOW SCATTERED SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS
WAVE...ESPECIALLY OVER SOUTHWEST NORTH DAKOTA. THE LATEST
NAM/SREF/AND ECMWF DEPICT THIS FAIRLY WELL AND MOVE IT EAST DURING
THE DAY. THE GFS IS DRIER. INCREASED POPS TO A SCATTERED MENTION
IN THE SOUTHWEST AND PORTIONS OF OUR SOUTH CENTRAL ZONES AS THE
AREA IS CAPTURED WELL BY THE ABOVE MODELS AND LOOKS ON TRACK TO
MOVE EAST TODAY. FOR THE AFTERNOON/EVENING...OUR ATTENTION WILL
ALSO LOOK TO THE FAR NORTHERN ZONES WHERE THE AFOREMENTIONED
SHORTWAVE TROUGH WILL SUPPORT A COLD FRONT ACROSS SOUTHERN CANADA.
LARGE SCALE LIFT PER NAM MODEL INDICATES SCATTERED SHOWERS AND
THUNDERSTORMS POSSIBLE HERE THROUGH EARLY EVENING. SPC MENTIONS
THAT A FEW SEVERE STORMS ARE POSSIBLE LATE IN THE AFTERNOON AND
EVENING IN THAT AREA. ELSEWHERE...ISOLATED THUNDERSTORMS WILL
CONTINUE BUT SHOULD CONTINUE A DOWNWARD TREND AND MOVE FURTHER
EAST AFTER SUNSET.

ON TUESDAY...THE FOCUS OF SEVERE WEATHER POTENTIAL IS ACROSS
FAR SOUTHWESTERN NORTH DAKOTA LATE IN THE AFTERNOON AND EVENING.
THIS IS IN RESPONSE TO OUR NEXT SHORTWAVE NOW SEEN SPINNING OVER
NORTHWEST ALBERTA AND MOVING SOUTH WITH TIME. SURFACE LOW PRESSURE
DEVELOPS OVER NORTHWESTERN SOUTH DAKOTA TUESDAY AFTERNOON AND
PROGRESSES EAST TUESDAY NIGHT. THIS LOW LINKS UP WITH A COLD FRONT
SWINGING THROUGH SOUTHERN CANADA LATE TUESDAY NIGHT INTO WEDNESDAY
MORNING PRODUCING A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE REST OF OF WESTERN AND CENTRAL NORTH DAKOTA.

THE THREAT FOR PRECIPITATION LOOKS TO DIMINISH WEDNESDAY AFTERNOON
INTO WEDNESDAY EVENING. FOLLOWING THE SURFACE FRONT AND UPPER WAVE
PASSAGE...A DRIER AND COOLER NORTHWESTERLY FLOW SETS IN WEDNESDAY
NIGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY...
MAIN FORECAST PROBLEM IN THE DAY 4-5 PERIOD WILL BE THUNDERSTORM
CHANCES...OR LACK THEREOF...THURSDAY AND FRIDAY. MEDIUM RANGE MODELS
ARE IN GOOD AGREEMENT THROUGH THE DAY 4-5 PERIOD AND WILL UTILIZE A
MODEL BLEND.

ON THURSDAY...SURFACE HIGH PRESSURE MOVES INTO THE REGION WITH A
HUDSON BAY LOW TO OUR EAST...A PERSISTENT UPPER TROUGH ALONG THE
NORTHWEST U.S. COAST AND AN UPPER LEVEL RIDGE SANDWICHED BETWEEN
THE TWO. WITH THE UPPER RIDGE BUILDING OVER THE AREA ON
THURSDAY...EXPECT MOST OF THE AREA TO BE DRY. THE ONLY EXCEPTIONS
BEING THE FAR SOUTHWEST...WHERE SHORTWAVE ENERGY WORKS ITS WAY
THROUGH THE UPPER RIDGE...AND THE FAR NORTHEAST WHERE A BACKDOOR
COLD FRONT MAY PROVIDE ENOUGH LIFT FOR A FEW SHOWERS. AT THIS TIME
MODELS ARE KEEPING PRECIP SOUTH OF THE SOUTHWEST CORNER OF THE STATE
AND WILL KEEP IT DRY IN THE WEST. EC/GFS DO GENERATE SOME VERY LIGHT
QPF OVER THE NORTHERN CWA...ASSOCIATED WITH THE BACKDOOR COLD FRONT
BUT WILL WAIT ANOTHER RUN TO SEE IF THIS HOLDS. WOULD EXPECT ONLY
SOME SCATTERED SHOWERS AND MOISTURE IS LIMITED TO A THIN LAYER
BETWEEN 600 AND 800 MB WITH WARM DRY AIR ABOVE. THURSDAY LOOKS TO BE
PLEASANT...TEMPERATURE WISE WITH READINGS FROM THE UPPER 70S
NORTHEAST TO THE MID 80S FAR SOUTHWEST. UPPER RIDGE CONTINUES TO
BUILD OVER THE AREA THURSDAY NIGHT AND EXPECT DRY CONDITIONS TO
PERSIST.

ON FRIDAY...WE WARM UP...ESPECIALLY IN THE WEST AS FLOW BECOMES
SOUTHEAST AND THICKNESS RIDGE PUSHES INTO THE AREA FROM EASTERN
MONTANA. THERE ARE SOME TIMING DIFFERENCES IN THE DETERMINISTIC
MODELS REGARDING THE SHORTWAVE ENERGY BREAKING DOWN THE UPPER RIDGE
OVER THE AREA. GLOBAL GEM IS THE QUICKEST AND BRINGS PRECIPITATION
ACROSS THE CWA BY SATURDAY MORNING. ECMWF BRINGS QPF ONLY INTO THE
FAR WEST BY THIS TIME...WITH THE GFS IN THE MIDDLE. THINK THAT THE
GLOBAL GEM MAY BE TOO QUICK AND WILL SIDE WITH THE EC/GFS.
HOWEVER...WE ALREADY HAVE SOME SLIGHT CHANCE POPS ACROSS THE CWA
FRIDAY NIGHT AND AM NOT CONFIDENT ENOUGH TO PULL THEM IN THE FAR
EAST. THEREFORE WILL STAY THE COURSE AND KEEP SLIGHT CHANCE POPS
EVERYWHERE...WITH CHANCE POPS IN THE FAR WEST.

LATE IN THE EXTENDED PERIOD...SATURDAY LOOKS LIKE IT COULD BE AN
ACTIVE DAY AS A SHORTWAVE TROUGH TRAVERSES THE CWA. SURFACE TROUGH
WILL BE MOVING EAST ACROSS THE CWA WITH AMPLE MOISTURE POOLING AHEAD
OF THE TROUGH. WE DESTABILIZE ONE AGAIN ON SUNDAY AFTERNOON AND AN
AFTERNOON THUNDERSTORM CANNOT BE RULED OUT SUNDAY AFTERNOON.

&&

.AVIATION...
WEAK PRESSURE PATTERN OVER THE AREA EARLY THIS MORNING IS RESULTING
IN AREAS OF FOG...MOST NOTABLY IN MINOT AND JAMESTOWN. UP TO NOW FOG
HAS BEEN PATCHY IN NATURE. WILL NEED TO MONITOR AS 12Z APPROACHES
BUT EXPECT TO HAVE AT LEAST A MENTION OF FOG AT MOT AND JMS. LATEST
WATER VAPOR LOOP SHOWS MID LEVEL MOISTURE STREAMING FROM THE
SOUTHWEST U.S. ACROSS THE CENTRAL ROCKIES AND INTO THE NORTHERN
PLAINS. LATEST RADAR LOOP SHOWS SCATTERED SHOWERS AND THUNDERSTORMS
FROM SOUTHEAST MONTANA INTO THE WESTERN DAKOTAS. THE STRONGEST
ACTIVITY HAS BEEN STAYING SOUTH OF THE INTERSTATE...AND FOR THE MOST
PART REMAINING IN SOUTH DAKOTA. MAY NEED TO MENTION A CB ACROSS THE
SOUTHERN TAF SITES THIS MORNING. ANOTHER SHORTWAVE PRESENTLY MOVING
FROM SOUTHEAST ALBERTA INTO SOUTHERN SASKATCHEWAN WILL PROVIDE THE
SUPPORT FOR THUNDERSTORM ACTIVITY THIS AFTERNOON AND TONIGHT. EXCEPT
FOR THE ONGOING CONVECTION EARLY THIS MORNING...IT IS GOING TO BE
TOUGH TO DETERMINE CONVECTION INITIATION THIS AFTERNOON AND TONIGHT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

KS/TWH
Hazardous weather outlook, Aug 2, 3:39 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
439 AM CDT MON AUG 2 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-030945-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
439 AM CDT MON AUG 2 2010 /339 AM MDT MON AUG 2 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR OVER FAR NORTHERN
AND FAR SOUTHERN NORTH DAKOTA TODAY. IT IS POSSIBLE THAT A FEW
STORMS IN THE NORTH MAY BE SEVERE THIS AFTERNOON. ISOLATED SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED ELSEWHERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR SEVERE WEATHER CONTINUES IN FAR SOUTHWESTERN NORTH
DAKOTA TUESDAY THROUGH TUESDAY NIGHT. ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP IN WESTERN AND SOUTHWESTERN NORTH
DAKOTA DURING THE DAY TUESDAY...THEN MOVE EAST DURING TUESDAY
AFTERNOON AND TUESDAY NIGHT. THE THREAT OF SHOWERS AND THUNDERSTORMS
SHOULD DIMINISH BY WEDNESDAY NIGHT.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS SLATED FOR FRIDAY
NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ESPECIALLY ACROSS NORTHERN NORTH
DAKOTA IF THE THUNDERSTORMS BECOME SEVERE. IF YOU OBSERVE ANY
SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER SERVICE OR
LOCAL LAW ENFORCEMENT WITH YOUR REPORT.

KS

In the hours before

Local storm report, Aug 2, 8:45 AM CST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
945 AM CDT MON AUG 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TORNADO          14 SW ROLLA             48.71N 99.83W
08/01/2010                   ROLETTE            ND   FIRE DEPT/RESCUE

            TORNADO OBSERVED FOR 5 MINUTES. CORRECTED LOCATION OF
            TORNADO TO 14 SOUTHWEST OF ROLLA.

&&

ABELING
Special weather statement, Aug 2, 10:54 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1154 AM CDT MON AUG 2 2010

NDZ010-011-021-021745-
MCLEAN ND-MOUNTRAIL ND-WARD ND-
1154 AM CDT MON AUG 2 2010

...SPECIAL WEATHER STATEMENT FOR SOUTHERN WARD...SOUTHEASTERN
MOUNTRAIL AND NORTHWESTERN MCLEAN COUNTIES UNTIL 1245 PM CDT...

AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES SOUTHEAST OF NEW TOWN...OR 56 MILES
SOUTHWEST OF MINOT...MOVING EAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
PARSHALL BAY RECREATION AREA AROUND NOON CDT.
PARSHALL AROUND 1215 PM CDT.
PLAZA AROUND 1235 PM CDT.
MAKOTI AROUND 1245 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IF ON OR NEAR A LAKE OR RIVER...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING. IN ADDITION...THUNDERSTORMS CAN PRODUCE
LARGE CAPSIZING WAVES...EVEN ON SMALL BODIES OF WATER. MOVE INTO DOCK
AND SEEK SAFE SHELTER NOW. DON'T BE CAUGHT ON THE WATER IN A
THUNDERSTORM.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

VINING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 5 thunderstorm wind, 1 lightning, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Mountrail

When
August 2, 11:20 AM CST to 11:28 AM CST
Where
Mountrail County, 5.88 mi SW of Parshall Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.870, -102.220

Thunderstorm Wind, McLean

When
August 2, 12:20 PM CST to 12:26 PM CST
Where
McLean County, 8.91 mi NNW of Garrison
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.770, -101.490

Pea size hail and heavy rain accompanied the strong thunderstorm winds.

Lightning, McLean

When
August 2, 12:25 PM CST
Where
McLean County, 1.06 mi SSE of Max
Injuries
0 direct, 1 indirect
Property damage
$4,000
Reported by
Newspaper
Coordinates
47.806, -101.291

Lightning struck a car resulting in the air bags being deployed and other damage. A person in the car suffered minor injuries. Time and placement of this event is based on a newspaper article and archived radar data. It is estimated.

Tornado, Morton

When
August 2, 1:36 PM CST to 1:37 PM CST
Where
Morton County, 5.19 mi NNE of Sweet Briar to 5.15 mi NNE of Sweet Briar
Rating
EF0
Path length
0.17 mi
Path width
20 yd
Reported by
Public
Coordinates
46.900, -101.140

The public reported that a brief tornado touched down in the open country near Crown Butte Dam. No structures were impacted so no damage was done.

Funnel Cloud, Morton

When
August 2, 2:03 PM CST to 2:25 PM CST
Where
Morton County, 1.42 mi W of Mandan
Reported by
Official NWS Observations
Coordinates
46.830, -100.930

Funnel clouds repeatedly formed and dissipated underneath a rotating wall cloud west of Mandan. None of the funnels touched the ground.

Thunderstorm Wind, Morton

When
August 2, 2:14 PM CST to 2:25 PM CST
Where
Morton County, 2.51 mi NW of Mandan
Measured
57 kt (66 mph) measured gust
Property damage
$8,000
Reported by
NWS Employee
Coordinates
46.860, -100.930

The strong thunderstorm winds combined with large hail resulted in damage to siding on a home.

Thunderstorm Wind, Morton

When
August 2, 2:16 PM CST to 2:24 PM CST
Where
Morton County, 0.47 mi W of Mandan
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.830, -100.910

Estimated winds of 70 mph were reported on the northwest side of Mandan.

Hail, Morton

When
August 2, 2:24 PM CST to 2:30 PM CST
Where
Morton County, 1.2 mi NNW of Mandan
Measured
1 in hail
Reported by
NWS Employee
Coordinates
46.847, -100.908

Hail, Morton

When
August 2, 2:25 PM CST to 2:33 PM CST
Where
Morton County, 0.53 mi S of Mandan
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.822, -100.900

Thunderstorm Wind, Burleigh

When
August 2, 2:25 PM CST to 2:34 PM CST
Where
Burleigh County, 2.77 mi WNW of Bismarck
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
46.822, -100.819

Hail, Morton

When
August 2, 2:30 PM CST to 2:38 PM CST
Where
Morton County, 1.04 mi SSE of Mandan
Measured
1 in hail
Reported by
Public
Coordinates
46.818, -100.888

Hail, Burleigh

When
August 2, 2:35 PM CST to 2:43 PM CST
Where
Burleigh County, 3.18 mi NNE of Bismarck
Measured
1 in hail
Reported by
Public
Coordinates
46.844, -100.751

Hail, Morton

When
August 2, 2:36 PM CST to 2:43 PM CST
Where
Morton County, 1.8 mi E of Mandan
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
46.830, -100.862

Thunderstorm Wind, Burleigh

When
August 2, 2:40 PM CST to 2:48 PM CST
Where
Burleigh County, 2.44 mi N of Bismarck
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.835, -100.772

Estimated winds of 65 mph were reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249537, 249697, 249704, 249698, 249695, 249699, 249701, 249540, 249541, 249702, 249542, 249543, 249544, 249703.